findings home/archives       contact us       other AHC publications   

August 2005 Issue

RSS feed

UC Joins Mission to Eliminate 'Dark Side' of Popular Medication

Published August 2005

Heparin, one of the most widely used anticlotting drugs in the world, is not every hospital patient's best friend.

Five percent of people who receive heparin to prevent blood clots resulting from surgical procedures develop an allergic reaction called heparin-induced thrombocytopenia (HIT), an under-diagnosed drug reaction that can result in limb loss or even death.

Each year about 12 million people receive heparin in hospital-related procedures, and as many as 600,000 develop HIT.

"All patients treated with heparin have the potential to develop HIT, so their platelet counts should be taken every two to three days, even if they received heparin in the past with no problems," says Ronald Sacher, MD, director of the UC's Hoxworth Blood Center. "If the platelet count is down (a sign of damaged blood cell production), heparin should be stopped immediately and alternate medications should be given."

For good reason.

According to Dr. Sacher, up to 30 percent of patients who develop HIT will die, and an additional 10 to 20 percent will require limb amputation. Others will experience complications like pulmonary embolism, acute thrombotic stroke and heart attacks.

HIT can develop after a patient has used the drug for five or more consecutive days, or even sooner if the patient has had previous exposure to heparin.

Heparin's job, which it normally performs very well, is to keep the blood's clotting process from becoming active and forming dangerous clots during or following surgical procedures.

But in patients allergic to heparin, the opposite happens. In a reaction to the heparin, the patient's antibodies break up the platelets. Their fragments spread throughout the blood stream with the stickiness of Jell-O and clog smaller arteries going to fingers, toes, feet and hands.

If the blockages are severe enough to cause gangrene, surgeons might need to surgically remove the affected areas to prevent toxins from spreading.

Because of this risk, 20 national anticoagulation medicine experts, Dr. Sacher among them, have formed the HIT Working Group. Their mission--to increase diligence in diagnosis and treatment of HIT through better management.

"Improving outcomes of patients who have been diagnosed with HIT begins with recognizing symptoms and providing immediate treatment," says Dr. Sacher.

George Brangers, 60, of Elizabethtown, Ky., knows the risk very well.

Although he had previously received heparin for cardiac surgery and pacemaker implantation without suffering side-effects, just days after undergoing a heart transplant at University Hospital, Brangers was diagnosed with HIT.

He developed intense swelling in both feet and in his right hand. Surgeons had to take immediate action to save his life. As a result, Brangers lost both legs below the knee and part of a thumb and forefinger.

Despite being crippled by HIT, Brangers is fighting back. Last year he was appointed honorary leader of the American Heart Association (AHA) Heart Walk.

Brangers and his family and friends also teamed up to raise nearly $3,000 for the AHA by hosting chili suppers, and this year he will captain his family's team for the AHA walk.

Despite the risk he ran with heparin therapy, "Knowing what I know now, I would definitely do it all over again just to be with my wife, children and grandchildren.

"Every morning I get up I thank the Lord that he's let me see another day."

 back to list | back to top